Pennsylvania, 2002Heavy Snow in Pennsylvania, December 5, 2002
December 5, 2002 · NWS CTP · 36 events in 36 counties and zones
36 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 4, 6:50 PM EST, 8 hours 10 minutes earlier.
Area forecast discussion, Dec 4, 6:50 PM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 PM EST WED DEC 4 2002
...WL EXPAND WINT WX ADV TO INCL SOMERSET AND BEDFORD COS AND UP
NUMS ELSEWHERE...
WL MAKE AN UPD TO MENTION BIGGER SF NUMS IN MOST OF FA...ESP ALONG
SRWN BORDER...WHERE CURR IR ENHANCEMENT LOOKS TO PASS DIRECTLY OVHD.
THUS WILL PUT SOMERSET AND BEDFORD COS INTO A NEW GROUP AND BUMP
THEM UP TO ADV SNOWFALL (2 TO 4). WL ALSO UP THE NUMBERS (AROUND AN
INCH MORE) FOR REST OF FA. THIS WILL MESH WITH OUR NEIGHBORS BETTER
AS WELL. WL HOLD WARNING AREA WHERE IT IS CURR.
WHILE 18Z ETA RUN MAY BE OVERDONE (AS MOST INTERMEDIARY ETA RUNS
SEEM TO BE) WITH THE NEW QPF NUMS...IT IS HARD TO IGNORE THE 0.54
OF QPF IT CRANKS OUT AT KAOO. SIMILAR INCREASES ARE SEEN THROUGH OUR
ENTIRE FA. 18Z MM5 PUTS THE 0.25 STRIPE OF QPF ACCUM THRU
BLOOMSBURG...STATE COLLEGE AND EBENSBURG. THE 0.5 STRIPE EVEN
WIGGLES AS FAR NORTH AS CONFLUENCE...KHGR AND LNS. WITH S/W RATIOS
OF 12:1 OR EVEN 15:1 (OWEING TO HOW DRY AND COLD WE WILL BE THRU
THE EVENT)...I MUST UP THE NUMBERS A BIT NOW. MID SHIFT MAY SEE
THEMSELVES UPPING THEM A BIT MORE IF TREND IS ACCURATE AND
CONTINUES.
LAST THOUGHT IS THAT IT LOOKS LIKE THE DEFORMATION BAND MAY HANG OUT
A BIT LONGER THAN EARLIER ANTICIPATED IN THE CENTRAL AND NORTHERN
COS...AND MAY RECEIVE SOME LAKE-ENHANCEMENT/JUICE. THIS LENDS
FURTHER SUPPORT TO UPPING THE TOTALS ACROSS THE BOARD.
.CTP...
PA...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR PAZ064>066.
WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY
AFTERNOON FOR PAZ033>036-056>059-063.
DANGELOHazardous weather outlook, Dec 4, 4:16 AM EST, 22 hours 44 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 AM EST WED DEC 4 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...
A STORM OVER TEXAS THIS MORNING WILL TRACK NORTHEAST TO NEAR CAPE
HATTERAS BY THURSDAY MORNING. THIS SYSTEM IS EXPECTED TO BRING A
PERIOD OF SNOW TO CENTRAL PENNSYLVANIA LATE WEDNESDAY NIGHT AND
THURSDAY MORNING. AT THIS POINT...A 1 TO 4 INCH SNOWFALL APPEARS
LIKELY EVERYWHERE...WITH HIGHER AMOUNTS POSSIBLE OVER FAR
SOUTHEASTERN AREAS WHERE A WINTER STORM WATCH HAS BEEN ISSUED.
A COLD FRONT FORECAST TO PASS THROUGH THE STATE SUNDAY MAY SPREAD
SOME LAKE EFFECT SNOWS OVER NORTHWESTERN PARTS OF THE STATE SUNDAY
AFTERNOON AND NIGHT.
ANOTHER STORM SYSTEM COULD SPREAD WINTRY PRECIPITATION OVER THE
COMMONWEALTH AROUND TUESDAY OF NEXT WEEK.
LA CORTE
Heavy Snow, Northern Clinton
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Adams
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Adams forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Heavy Snow, Bedford
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Heavy Snow, Blair
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Heavy Snow, Cambria
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy Snow, Cameron
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Heavy Snow, Clearfield
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Heavy Snow, Columbia
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Heavy Snow, Cumberland
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Heavy Snow, Dauphin
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy Snow, Elk
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Elk forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Heavy Snow, Franklin
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
Heavy Snow, Fulton
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Heavy Snow, Huntingdon
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Heavy Snow, Juniata
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Heavy Snow, Lancaster
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy Snow, Lebanon
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Lebanon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Heavy Snow, McKean
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- McKean forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Heavy Snow, Mifflin
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Mifflin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Heavy Snow, Montour
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Montour forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Heavy Snow, Northern Centre
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Northern Lycoming
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Northumberland
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Heavy Snow, Perry
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Heavy Snow, Potter
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Potter forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Heavy Snow, Schuylkill
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Heavy Snow, Snyder
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Heavy Snow, Somerset
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy Snow, Southern Centre
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Southern Clinton
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Southern Lycoming
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Sullivan
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Heavy Snow, Tioga
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Heavy Snow, Union
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Heavy Snow, Warren
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- Warren forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
On Thursday, December 5th, a low pressure system over the Ohio Valley redeveloped along the middle Atlantic coastline, producing a large swath of moderate to locally heavy snow across much of central and southern Pennsylvania. Snowfall began during the pre-dawn hours, and rapidly increased in intensity through the mid-morning hours. The snow gradually tapered off by early afternoon from west to east. By the time the snow ended early Thursday afternoon, widespread snowfall amounts of 7 to 10 inches blanketed much of the lower Susquehanna Valley, with 5 to 8 inches across the central mountains and middle Susquehanna Valley. Snowfall rates of 1 to 2 inches per hour occurred between 8:00 and 11:00 a.m., creating hazardous travel conditions and resulted in numerous school and business closings throughout central Pennsylvania.
Heavy Snow, York
- When
- December 5, 3:00 AM EST to 3:00 PM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, December 5, 200223 events
- Winter Storm and Heavy Snow in New Jersey, December 5, 200221 events
- Heavy Snow in New York, December 5, 200215 events
- Winter Storm in Maryland, December 5, 200214 events
- Winter Storm in Ohio, December 5, 200212 events
- Heavy Snow in Pennsylvania, December 5, 200210 events
- Winter Storm in West Virginia, December 5, 20028 events
- Heavy Snow in Massachusetts, December 5 to 6, 20028 events
- Heavy Snow in Connecticut, December 5, 20028 events
- Heavy Snow in Rhode Island, December 5 to 6, 20026 events
- Heavy Snow in New Jersey, December 5, 20026 events
- Winter Storm and Heavy Snow in Maryland, December 5, 20025 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322180, 5322181, 5322182, 5322183, 5322184, 5322185, 5322186, 5322187, 5322188, 5322189, 5322190, 5322191, 5322192, 5322193, 5322194, 5322195, 5322196, 5322197, 5322198, 5322199, 5322200, 5322201, 5322202, 5322203, 5322204, 5322205, 5322206, 5322207, 5322208, 5322209, 5322210, 5322261, 5322262, 5322263, 5322264, 5322265.